Alert archive / Hawaii / High Surf Advisories in 2020

High Surf Advisory 13, NWS Honolulu, HI

February 19, 2020Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Feb 19, 2020, 3:21 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2020, 3:21 AM HST (13:21 UTC)
Expired
Feb 21, 2020, 3:02 PM HST
In force
60 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WHHW40 PHFO 191321
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 AM HST Wed Feb 19 2020

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.Strong trade winds will produce high surf along east facing
shores through Friday evening. Surf will subside over the weekend
as the winds subside.

HIZ002-008-009-012-017-020-024-025-200230-
/O.NEW.PHFO.SU.Y.0013.200219T1321Z-200222T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
321 AM HST Wed Feb 19 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY FOR EAST
FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

* WHAT...Large breaking waves of 6 to 9 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...Until 6 PM Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong currents making swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
Donaldson
5 follow-up statements
547 
WHHW40 PHFO 200130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Wed Feb 19 2020

...HIGH SURF ADVISORY FOR EAST FACING SHORES...

.Strong trade winds will produce high surf along east facing
shores through Friday afternoon. Surf will subside over the 
weekend as the winds subside.

HIZ002-008-009-012-017-020-024-025-201430-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
330 PM HST Wed Feb 19 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Large breaking waves of 6 to 9 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...Until 6 PM Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong currents making swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials and exercise caution.

&&

$$
521 
WHHW40 PHFO 201315
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
315 AM HST Thu Feb 20 2020

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI MAUI AND THE BIG ISLAND...

.Strong trade winds will maintain elevated, rough surf along east
facing shores through Friday afternoon. Surf will gradually 
subside from Friday night into this weekend as the trade winds 
weaken.

HIZ002-008-009-012-017-020-024-025-210215-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
315 AM HST Thu Feb 20 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Large breaking waves of 6 to 9 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...Through Friday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong currents making swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials, and exercise 
caution. If in doubt, do NOT go out.

&&

$$

Houston
956 
WHHW40 PHFO 210121
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 PM HST Thu Feb 20 2020

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Strong trade winds will maintain elevated, rough surf along east
facing shores through Friday afternoon, then gradually subside  
Friday night through this weekend as the trades weaken.

HIZ002-008-009-012-017-020-024-025-211430-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
321 PM HST Thu Feb 20 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Rough surf of 6 to 8 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...Through Friday afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong currents making swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
382 
WHHW40 PHFO 211332
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 AM HST Fri Feb 21 2020

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Strong trade winds will maintain elevated, rough surf along east
facing shores through this afternoon which will gradually subside
tonight through this weekend as the trades weaken.

HIZ002-008-009-012-017-020-024-025-220245-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
332 AM HST Fri Feb 21 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Rough surf of 6 to 8 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...Through this afternoon.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong currents making swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
243 
WHHW40 PHFO 220102
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
302 PM HST Fri Feb 21 2020


HIZ002-008-009-012-017-020-024-025-220215-
/O.CAN.PHFO.SU.Y.0013.000000T0000Z-200222T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
302 PM HST Fri Feb 21 2020

...HIGH SURF ADVISORY IS CANCELLED...

Surf has dropped below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 8:27 PM HST, 6 hours 54 minutes earlier.

Area forecast discussion, Feb 18, 8:27 PM HST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
827 PM HST Tue Feb 18 2020

.SYNOPSIS...
Gusty easterly trade winds will continue through Thursday, then
gradually trend down and shift out of the southeast over the
upcoming weekend as a front approaches the region. Although most of
the showers will focus over windward and mountain locations, some
will make it into leeward areas occasionally with the strong trades
in place. Light and variable winds will become a possibility by
Sunday as the tail-end of the front moves into the area and
diminishes.

&&

.DISCUSSION...
The latest surface analysis showed 1031 mb high pressure centered
north-northwest of the state, placing a strong pressure gradient
over the islands. Local winds are responding and have steadily
increased through the afternoon and early evening hours today.
Observations around the state showed peak gusts ranging from 35 to
50 mph. Strongest winds will affect exposed areas such as
mountain ridges and points between the islands, as well as leeward
areas downslope of the mountains. In addition to the winds, a
band of shallow moisture is supporting showery conditions this
evening over Maui County and Oahu. These showers have been light
with very little accumulations, mostly focusing over windward and
mountain locations (occasionally making it into leeward areas
briefly).

Guidance suggests high pressure will build to around 1035 mb by
Wednesday night, as it shifts to an area due north of the state. A
combination of very dry mid-level air, a strong subsidence
inversion positioned around 6000 to 7500 ft and a strengthening
pressure gradient will support the windy conditions holding into
Thursday. Periods with enhanced shower activity associated with
shallow bands of moisture within the trades moving through and
weak pulses aloft dropping southward through the islands are
expected through Friday. Although most of this activity will
focus over windward and mountain locations, some will spill over
into leeward sections with the strong winds in place.
Accumulations will remain light.

The extended guidance depicts a large-scale pattern shift across
the central Pacific Friday through the weekend as a broad upper
trough and cold front approach from the northwest. Low-level flow
will gradually veer out of the southeast and weaken, potentially
enough for light and variable winds by the end of the weekend into
Monday. As the winds veer, showers will transition to the
southeast slopes of Maui and the Big Island and interior areas
across the western end of the state through the afternoon hours as
sea breezes setup.

The front will dissipate Monday with high pressure building to
the north in its wake. A return of a more typical trade wind
pattern will be possible beginning around Tuesday. A lingering
band of moisture associated with the diminished front, however,
may support decent windward shower coverage continuing over
portions of the state through midweek.

&&

.AVIATION...
High pressure north of the state will keep strong and gusty trade
winds blowing through Wednesday. Clouds and showers will favor
windward and mauka areas, although showers will also reach leeward
locations more regularly, particularly during the night and early
morning hours. Showers will bring MVFR cigs/vsbys to windward
areas at times, while VFR conditions prevail in leeward locales.

AIRMET Sierra is in effect for mountain obscuration across
windward sections of Kauai, Oahu, Molokai and Maui. These
conditions will likely continue through the night.

AIRMET Tango is in effect for low level turbulence over and
downwind of the terrain, as well as strong surface winds across
the entire state. These conditions are expected to continue
through Wednesday at least.

&&

.MARINE...
A strong high about 750 nm northwest of Kauai will move east at 20
kt over the next few days. The pressure gradient south of the high
will produce strong to near-gale force easterly trade winds over
Hawaiian waters with winds reaching gale force in areas where the
wind accelerates around the islands. A Gale Warning is in effect
through Thursday evening for the windy zones around the Big Island
and Maui and a Small Craft Advisory (SCA) is in effect for all
other Hawaiian Coastal Waters.

Later in the week as the high moves farther away to the east the
trade winds will weaken. A front will approach from the northwest
starting Saturday. Winds will shift out of the southeast, then
south ahead of the front. The front is expected to move into the
far northwest offshore waters Sunday night with strong northeast
trade winds returning behind the front.

The strengthening trade winds will cause surf to exceed the High
Surf Advisory threshold of 8 feet along east facing shores
Wednesday. This surf will subside late in the week as the trade
winds weaken.

The current northwest swell is subsiding. A new small northwest
swell will peak Wednesday night or Thursday, then gradually lower
through Friday. A slightly larger northwest swell is expected to
arrive late Friday and Friday night, peak Saturday, then lower
slowly Sunday and Monday. A series of small south swells will
continue through the coming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM Wednesday to 6 AM HST Thursday for Kauai-
Oahu.

Wind Advisory until 6 PM HST Thursday for Molokai-Lanai-
Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big
Island North and East-Kohala.

Small Craft Advisory until 8 PM HST this evening for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Gale Warning until 6 PM HST Thursday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...Jelsema
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:30 PM HSTGale WarningHFO48 hr

Nearby

High Surf Advisories in Hawaii, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.